Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Wakefield, VA

May 16, 20204 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 16, 2020, 8:57 PM EDT for 4 counties in Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2020, 8:57 PM EDT (00:57 UTC)
Expired
May 16, 2020, 9:30 PM EDT
In force
33 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amelia County, VA, Cumberland County, VA, Nottoway County, VA, Prince Edward County, VA

The radar

The Norfolk radar (KAKQ), 110 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:36 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 16, 7:36 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
736 PM EDT Sat May 16 2020

.SYNOPSIS...
A frontal boundary becomes stationary over the region tonight
and gradually lifts slightly northward Sunday. Tropical
depression off the northern Florida coast Sunday morning, will
lift north northeast just off the southeast and Mid Atlantic
coasts Sunday into Tuesday morning. Upper level low pressure
will drop into the region Tuesday and Wednesday as high pressure
builds across New England.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 715 PM EDT Saturday...

Only minor tweaks to the near term pops this evening. The front
has advanced to roughly southern VA in the vicinity of the NC
line. Scattered thunderstorms are just over the CWA border in
Buckingham county and will likely drift just into the far
western counties over the next few hours. An isolated cell could
have some hail, but most of the cells are fairly shallow and
the activity in general is expected to diminish this evening.

Previous discussion...

The boundary will become stationary over the region tonight. A
chc of showers will linger over NW portions of the area
overnight, but most locations will remain dry. Lows tonight
range from the mid 50s NE to the low 60s S.

The front will gradually lift nwd Sunday. However, the large
scale flow pattern will be light onshore given high pressure to
the NE and tropical depression lifting NNE off the GA coast.
Partly to mostly cloudy with high temperatures ranging from the
low 70s NE to the low 80s SW, with 60s along the Atlantic coast
of the Ern Shore. PoPs remain low, with the highest being 20-30%
for the far NW Piedmont.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 355 PM EDT Saturday...

The synoptic pattern becomes increasingly more active Sunday
night through Tuesday as the subtropical low tracks NNE the NE
off the Outer Banks Monday/Monday night, which is followed by an
upper low digging SW of the region by Tuesday, with nearly
1030mb high pressure building across New England Tuesday as
well. The 16/12z guidance has shifted slightly closer to the
coast with moisture. Therefore, PoPs are 50-70% Monday. However,
the strongest wind field is displaced east of the low well
offshore. By Tuesday strong onshore develops with the high to
the NE and the upper low to the SW. There is a signal for heavy
rain with anomalous easterly flow. However, it is too early to
pinpoint the greatest threat area. PoPs Tuesday increase to
60-80%.

Forecast highs Tuesday range from the upper 60s NE to the upper
70s SW, with low 60s N to low/mid 70s far S Tuesday. Forecast
lows are generally in the 50s to low 60s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 355 PM EDT Saturday...

The key word for the extended period is unsettled. By Wednesday
morning the low off the coast will continue to move eastward
away from the area. An upper level low however will hang out
just to our west for several days, with a surface boundary in
the vicinity of the Atlantic coast. This will result in chance
to likely showers across the area Wednesday through Friday. The
upper low finally moves towards the coast next weekend, which
will diminish the coverage of the showers to slight chance.

Coolest temps will be on Wednesday with high temps in the 60s
to lower 70s. Gradual warming trend by the end of the week into
the weekend with low to mid 70s Thursday and low to mid 80s on
Friday and Saturday. Low temps during the period will be mild
ranging from the 50s to lower 60s.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
As of 720 PM EDT Saturday...

Frontal boundary is roughly across southern VA this evening and
will be mainly stationary overnight. E/NE winds at all TAF sites
except ECG which is still S/SE. Wind speeds generally around 10
kts dropping a bit to around 5 kts overnight. MVFR ceilings
expected overnight into Sunday, with some periods of IFR
ceilings possible. Ceilings should improve to MVFR/VFR late
Sunday morning into the afternoon. Winds will be easterly
around 10 kts on Sunday.

High pressure builds across New England Sunday night into Monday
as a tropical depression tracks newd off the Outer Banks. An
upper low then drops into the region Tuesday into Wednesday, and
then lingers over the area Thursday. High pressure remains over
New England Tuesday and Wednesday resulting in NE flow with
occasional showers and the potential for degraded flight
conditions. A chc of showers will linger into Thursday.

&&

.MARINE...
As of 355 PM EDT Saturday...

High pressure is centered well offshore. The combination of the
weak high pressure and weak winds aloft has resulted in very
light winds over the waters this afternoon on the order of 5 to
10 kt from the NE over the Bay and E over the coastal waters. A
very weak cold front with no CAA has slowly moved S into the
coastal waters this afternoon and is expected to drift slowly S
before stalling over the S coastal waters tonight through Sunday
when it more or less washes out. Winds will shift to E and
increase slightly to 10 to 15 kt this evening/early tonight
before settling down to around 10 kt overnight. Sub-SCA
conditions expected into Monday.

The next surge of wind comes as a subtropical low moves NE just
offshore Monday. Current thinking is that it will remain
offshore, but there is a potential that it tracks over our
coastal waters. That being said, it appears weak and the
strongest winds will likely be displaced to the E of the system
and outside of our coastal waters. Low-end SCA-level winds will
be possible Monday with NE winds 15 to 20 kt over the Bay and
winds around 20 kt over the coastal waters. NE/ENE winds
increase Tuesday due the pressure gradient increasing as the
subtropical low moves offshore with a 1035 mb high to the N.
This will result in a more likely period of SCAs with the
potential for 20 to 25+ kt winds in the Bay and coastal waters
along with an increase in seas to 5 to 6 feet in the southern
coastal waters and 5 to 8 feet in the northern coastal waters.
Winds are expected to remain elevated through Wednesday night
and seas are expected to remain elevated through Thursday night.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJZ/CMF/TMG
NEAR TERM...AJZ/CMF
SHORT TERM...AJZ/TMG
LONG TERM...CMF
AVIATION...AJZ/CMF
MARINE...RMM
Hazardous weather outlook, May 16, 4:23 AM EDT, 16 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
423 AM EDT Sat May 16 2020

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-170830-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
423 AM EDT Sat May 16 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 8:24 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
824 PM EDT Sat May 16 2020

VAZ060-061-170100-
Cumberland-Prince Edward-
824 PM EDT Sat May 16 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CUMBERLAND AND
NORTHEASTERN PRINCE EDWARD COUNTIES...

At 824 PM EDT, a strong thunderstorm was located over Rice, or near
Longwood University, moving northeast at 10 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.

Locations impacted include...
Farmville, Longwood University, Rice, Raines Tavern, Reeds and
Stoddert.

People at Centra Southside Community Hospital should seek safe
shelter immediately!

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3743 7830 3738 7823 3737 7824 3737 7823
      3729 7823 3722 7833 3731 7845
TIME...MOT...LOC 0024Z 227DEG 7KT 3731 7832

CF
Special weather statement, May 16, 8:47 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
847 PM EDT Sat May 16 2020

VAZ060-067-068-170130-
Nottoway-Amelia-Prince Edward-
847 PM EDT Sat May 16 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PRINCE EDWARD...
NORTHWESTERN NOTTOWAY AND WEST CENTRAL AMELIA COUNTIES...

At 847 PM EDT, a strong thunderstorm was located over Rice, or near
Longwood University, moving east at 5 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.

Locations impacted include...
Rice, Rodophil, Moran, Jennings Ordinary and Deatonville.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3732 7829 3733 7829 3734 7828 3735 7828
      3734 7826 3736 7826 3736 7824 3737 7824
      3738 7813 3721 7813 3722 7833 3731 7833
TIME...MOT...LOC 0047Z 264DEG 5KT 3730 7828

CF

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:24 PM EDTSpecial Weather StatementAKQPrince Edward36 min
May 16, 8:47 PM EDTSpecial Weather StatementAKQPrince Edward43 min
May 16, 9:31 PM EDTSpecial Weather StatementAKQNottoway29 min
May 16, 10:31 PM EDTAreal Flood AdvisoryAKQNottoway, Prince Edward3 hr
May 17, 4:28 AM EDTSmall Craft AdvisoryAKQ6 hr
May 17, 6:37 AM EDTMarine Dense Fog AdvisoryAKQ3 hr
May 17, 10:55 AM EDTTropical Storm WarningAKQ30 hr
May 17, 3:29 PM EDTGale WatchAKQ13 hr
May 17, 3:29 PM EDTSmall Craft AdvisoryAKQ5 days
May 17, 3:43 PM EDTBeach Hazards StatementAKQAccomack, Northampton, City of Virginia Beach5 days
May 17, 3:43 PM EDTRip Current StatementAKQAccomack, Northampton, City of Virginia Beach52 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.